Constructive Approximation

, Volume 40, Issue 1, pp 61–104 | Cite as

Plancherel–Rotach Asymptotic Expansion for Some Polynomials from Indeterminate Moment Problems

Article

Abstract

We study the Plancherel–Rotach asymptotics of four families of orthogonal polynomials: the Chen–Ismail polynomials, the Berg–Letessier–Valent polynomials, and the Conrad–Flajolet polynomials I and II. All these polynomials arise in indeterminate moment problems, and three of them are birth and death process polynomials with cubic or quartic rates. We employ a difference equation asymptotic technique due to Z. Wang and R. Wong. Our analysis leads to a conjecture about large degree behavior of polynomials orthogonal with respect to solutions of indeterminate moment problems.

Keywords

Asymptotics The Chen–Ismail polynomials The Berg–Letessier–Valent polynomials The Conrad–Flajolet polynomials Turning points Difference equation technique Indeterminate moment problems Nevanlinna functions Asymptotics of zeros Plancherel–Rotach asymptotics 

Mathematics Subject Classification (2010)

41A60 33C47 30E05 

Notes

Acknowledgements

We would like to thank Professor Doron Lubinsky for his helpful comments and discussions. We are also grateful to the editors and referees for their valuable suggestions and extremely careful reading of the manuscript. Dan Dai was partially supported by a grant from City University of Hong Kong (Project No. 7002883) and a grant from the Research Grants Council of the Hong Kong Special Administrative Region, China (Project No. CityU 100910). Mourad E.H. Ismail was partially supported by NPST Program of King Saud University (Project No. 10-MAT1293-02) and by the DSFP at King Saud University in Riyadh, and by a grant from the Research Grants Council of the Hong Kong Special Administrative Region, China (Project No. CityU 1014111).

References

  1. 1.
    Akhiezer, N.I.: The Classical Moment Problem and Some Related Questions in Analysis. Oliver and Boyed, Edinburgh (1965). English translation MATHGoogle Scholar
  2. 2.
    Anderson, G.W., Guionnet, A., Zeitouni, O.: An Introduction to Random Matrices. Cambridge University Press, Cambridge (2010) MATHGoogle Scholar
  3. 3.
    Berg, C., Christensen, J.P.R.: Density questions in the classical theory of moments. Ann. Inst. Fourier (Grenoble) 31, 99–114 (1981). French summary CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Berg, C., Pedersen, H.L.: On the order and type of the entire functions associated with an indeterminate Hamburger moment problem. Ark. Mat. 32, 1–11 (1994) CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Berg, C., Valent, G.: The Nevanlinna parameterization for some indeterminate Stieltjes moment problems associated with birth and death processes. Methods Appl. Anal. 1, 169–209 (1994) MATHMathSciNetGoogle Scholar
  6. 6.
    Cao, L.H., Li, Y.T.: Linear difference equations with a transition point at the origin. Anal. Appl. (2013). doi: 10.1142/S0219530513500371 Google Scholar
  7. 7.
    Chen, Y., Ismail, M.E.H.: Some indeterminate moment problems and Freud-like weights. Constr. Approx. 14, 439–458 (1998) CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Deift, P., Kriecherbauer, T., McLaughlin, K.T.-R., Venakides, S., Zhou, X.: Strong asymptotics of orthogonal polynomials with respect to exponential weights. Commun. Pure Appl. Math. 52, 1491–1552 (1999) CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Gilewicz, J., Leopold, E., Valent, G.: New Nevanlinna matrices for orthogonal polynomials related to cubic birth and death processes. J. Comput. Appl. Math. 178, 235–245 (2005) CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Hethcote, H.W.: Error bounds for asymptotic approximations of zeros of transcendental functions. SIAM J. Math. Anal. 1, 147–152 (1970) CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Ismail, M.E.H.: Classical and Quantum Orthogonal Polynomials in One Variable. Cambridge University Press, Cambridge (2009), paperback edition MATHGoogle Scholar
  12. 12.
    Ismail, M.E.H., Li, X.: Bounds for extreme zeros of orthogonal polynomials. Proc. Am. Math. Soc. 115, 131–140 (1992) CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Ismail, M.E.H., Li, X.: Plancherel–Rotach asymptotics for q-orthogonal polynomials. Constr. Approx. 37, 341–356 (2013) CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Ismail, M.E.H., Masson, D.R.: q-Hermite polynomials, biorthogonal rational functions, and q-beta integrals. Trans. Am. Math. Soc. 346, 63–116 (1994) MATHMathSciNetGoogle Scholar
  15. 15.
    Kriecherbauer, T., McLaughlin, K.T.-R.: Strong asymptotics of polynomials orthogonal with respect to Freud weights. Int. Math. Res. Not. 6, 299–333 (1999) CrossRefMathSciNetGoogle Scholar
  16. 16.
    Kuijlaars, A.B.J., Van Assche, W.: The asymptotic zero distribution of orthogonal polynomials with varying recurrence coefficients. J. Approx. Theory 99(1), 167–197 (1999) CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Lee, K.F., Wong, R.: Uniform asymptotic expansions of the Tricomi–Carlitz polynomials. Proc. Am. Math. Soc. 138(7), 2513–2519 (2010) CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Letessier, J., Valent, G.: Some exact solutions of the Kolmogorov boundary value problem. J. Approx. Theory Appl. 4, 97–117 (1988) MATHMathSciNetGoogle Scholar
  19. 19.
    Levin, A.L., Lubinsky, D.S.: Orthogonal polynomials and Christoffel functions for exp(−|X|α), α≤1. J. Approx. Theory 80(2), 219–252 (1995) CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Levin, E., Lubinsky, D.S.: Orthogonal Polynomials for Exponential Weights. CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, vol. 4. Springer, New York (2001) CrossRefMATHGoogle Scholar
  21. 21.
    Levin, E., Lubinsky, D.S.: Orthogonal polynomials for weights close to indeterminacy. J. Approx. Theory 147(2), 129–168 (2007) CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Shohat, J., Tamarkin, J.D.: The Problem of Moments. American Mathematical Society, Providence (1950), revised edition MATHGoogle Scholar
  23. 23.
    Szegő, G.: Orthogonal Polynomials, 4th edn. American Mathematical Society, Providence (1975) Google Scholar
  24. 24.
    Van Assche, W., Geronimo, J.S.: Asymptotics for orthogonal polynomials with regularly varying recurrence coefficients. Rocky Mt. J. Math. 19(1), 39–49 (1989) CrossRefMATHGoogle Scholar
  25. 25.
    Van Fossen Conrad, E.: Some continued fraction expansions of Laplace transforms of elliptic functions. Doctoral Dissertation, The Ohio State University, Columbus, Ohio (2002) Google Scholar
  26. 26.
    Van Fossen Conrad, E., Flajolet, P.: The Fermat cubic, elliptic functions, continued fractions, and a combinatorial excursion. Sémin. Lothar. Comb. 54 (2006). 44 pages Google Scholar
  27. 27.
    Vanlessen, M.: Strong asymptotics of Laguerre-type orthogonal polynomials and applications in random matrix theory. Constr. Approx. 25, 125–175 (2007) CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Wang, X.-S., Wong, R.: Asymptotics of orthogonal polynomials via recurrence relations. Anal. Appl. 10, 215–235 (2012) CrossRefMATHMathSciNetGoogle Scholar
  29. 29.
    Wang, Z., Wong, R.: Asymptotic expansions for second-order linear difference equations with a turning point. Numer. Math. 94(1), 147–194 (2003) CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Wang, Z., Wong, R.: Linear difference equations with transition points. Math. Comput. 74(250), 629–653 (2005) CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Dan Dai
    • 1
  • Mourad E. H. Ismail
    • 2
    • 3
  • Xiang-Sheng Wang
    • 4
  1. 1.Department of MathematicsCity University of Hong KongHong KongHong Kong SAR
  2. 2.Department of MathematicsUniversity of Central FloridaOrlandoUSA
  3. 3.King Saud UniversityRiyadhSaudi Arabia
  4. 4.Department of MathematicsSoutheast Missouri State UniversityCape GirardeauUSA

Personalised recommendations